Format

Send to

Choose Destination
See comment in PubMed Commons below
J Viral Hepat. 2012 Jun;19(6):431-5. doi: 10.1111/j.1365-2893.2011.01570.x. Epub 2012 Jan 4.

Severe transaminitis after interferon-ribavirin therapy in HIV/HCV-coinfected patients: influence of a sustained HCV response.

Author information

1
Groupe Hospitalier Universitaire Est, INSERM U 707, Université Pierre et Marie Curie, UMR-S 707, UPMC-Paris 6, Paris, France. firouze.bani-sadr@tnn.ap-hop-paris.fr

Abstract

Chronic hepatitis C is an independent risk factor for severe drug hepatotoxicity. Successful treatment of chronic hepatitis C may modulate drug hepatotoxicity, as it is associated with a decline in hepatic enzyme release and halts fibrosis progression in HIV/HCV-coinfected patients. The aim of this study was to determine biological and/or clinical determinants of alanine aminotransferase and/or aspartate aminotransferase elevation (>five-fold above the upper limit of normal in patients with normal baseline levels or >3.5-fold increase from baseline in those with increased baseline levels) in a large prospective cohort of HIV/HCV-coinfected patients on HAART who had previously been treated for HCV infection. Median follow-up exceeded five years. Cox proportional hazards models were used. At baseline, 248 patients had been receiving antiretroviral therapy for a mean of 6.3 (± 3.2) years. Seventy-one patients (29%) had a sustained HCV viral response (SVR). During follow-up, 66 patients (26.6%) received a second course of HCV therapy and 29 (44%) of them had an SVR. Severe transaminitis occurred in 64 patients (26%). In multivariate analysis, no SVR (HR 33.33, 95% CI 4.54-222, P = 0.001) and stavudine-based therapy (HR 2.11, 95% CI 1.12-3.99, P = 0.018) remained significantly associated with severe transaminitis. A SVR to anti-HCV therapy is thus associated with a markedly reduced risk of severe transaminitis during antiretroviral therapy. Treatment of HCV infection should therefore be a priority in HIV-coinfected patients. Stavudine is associated with an increased risk of severe transaminitis.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center